Venous thromboembolism is a documented risk of some estradiol formulations, but evidence evaluating the perioperative risk of continuation of estradiol therapy is limited. This narrative review summarizes literature related to the perioperative venous thromboembolic risk of estradiol, with a focus on feminizing genitoplasty for trans people undergoing feminizing hormone therapy. Given the dearth of evidence underlying gender-affirming hormone therapy regimens, much of the risk is based on the menopausal hormone therapy literature. However, the doses used for trans people undergoing feminizing hormone therapy can be significantly higher than those used for menopausal hormone therapy and escalating estradiol dose is associated with an increased thrombotic risk. Transdermal formulations are not associated with an increased risk in postmenopausal people. Feminizing genitoplasty is associated with a low thromboembolic risk. However, many patients are instructed to cease estradiol therapy several weeks preoperatively based on reports of increased thrombotic risk in trans people undergoing feminizing hormone therapy and hemostatic changes with the oral contraceptive pill. This can result in psychological distress and vasomotor symptoms. There is insufficient evidence to support routine discontinuation of estradiol therapy in the perioperative period. There is a need for high-quality prospective trials evaluating the perioperative risk of estradiol therapy in trans people undergoing feminizing hormone therapy to formulate evidence-based recommendations.
Keywords: estradiol; hormone; surgery; thrombosis; transgender; venous thromboembolism.
Copyright ©2020, Yale Journal of Biology and Medicine.